Transfusion-related acute lung injury after transfusion of pooled immune globulin: a case report
Article first published online: 5 JUN 2014
© 2014 AABB
Volume 54, Issue 12, pages 3088–3091, December 2014
How to Cite
Quest, G. R., Gaal, H., Clarke, G. and Nahirniak, S. (2014), Transfusion-related acute lung injury after transfusion of pooled immune globulin: a case report. Transfusion, 54: 3088–3091. doi: 10.1111/trf.12731
- Issue published online: 11 DEC 2014
- Article first published online: 5 JUN 2014
- Manuscript Accepted: 11 APR 2014
- Manuscript Revised: 10 APR 2014
- Manuscript Received: 26 FEB 2014
Transfusion-related acute lung injury (TRALI) is a severe transfusion reaction that manifests as acute respiratory compromise within 6 hours of the infusion of blood products. Intravenous immune globulin (IVIG) is prepared from large pools of human plasma and is commonly administered in the outpatient setting for the treatment of a wide range of diseases. As a plasma-derived blood product, IVIG may also cause TRALI, although reports of this are exceedingly rare.
A 77-year-old female with common variable immune deficiency had been receiving IVIG since 1996 for infection prophylaxis. During a scheduled infusion, the patient developed hypertension and dyspnea, requiring increasing oxygen supplementation and subsequent intubation. Radiographic studies demonstrated the bilateral chest infiltrates, with no evidence of infection or circulatory overload. The patient was extubated after 24 hours and discharged several days later. The patient had not previously received this lot of IVIG and has since received further transfusions with different lot numbers of the same product without incident.
This case report documents a case of TRALI after IVIG transfusion. While a very rare cause, this case furthers evidence that TRALI can occur after IVIG transfusion.